Kentucky, 2009

Hail and Damaging Winds in Kentucky, April 9 to 10, 2009

April 9 to 10, 2009 · NWS PAH · 4 events in 4 counties and zones

A bow-shaped line of thunderstorms moved east across western Kentucky. The bowing line of thunderstorms occurred ahead of a strong mid-level low progressing eastward across southeast Kansas and northeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A bow-shaped line of thunderstorms moved east across western Kentucky. The bowing line of thunderstorms occurred ahead of a strong mid-level low progressing eastward across southeast Kansas and northeast Oklahoma. Instability was limited north of a warm front over extreme southeast Missouri and western Tennessee, but the intensity of the approaching system and strong winds aloft contributed to locally damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 12:41 PM CST, 11 hours 9 minutes earlier.

Area forecast discussion, Apr 9, 12:41 PM CST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
141 PM CDT THU APR 9 2009

.DISCUSSION...
RADAR SHOWS DEVELOPING SHOWERS MOVING INTO/ACROSS WRN FA
ATTM...AND MODELS CONTINUE TO SPREAD THIS EAST ACROSS ENTIRE
REGION THIS EVENING...AS WARM FRONT JUST TO OUR SOUTH LIFTS NORTH.
INSTABILITY ATTM IS ELEVATED...AND ALL MODEL FORECAST ELEVATED
INSTABILITY PARAMETERS REMAIN SUPPORTIVE OF THUNDER THROUGH THE
OVERNIGHT HOURS. SURFACE BASED INSABILITY EXISTS IN THE WARM
SECTOR...AND ENTERS THE WRN FA AROUND 03Z AND LASTS THROUGH THE
WARM FROPA THROUGH ABOUT 09Z. THIS LOOKS TO BE THE BEST CHANCE
TIME PERIOD FOR SVR...BUT MORE DEFINITIVELY ITLL BE A HEAVY RAIN
EVENT WITH UPWARDS OF 1-1.5 ANTICIPATED ALONG/NORTH OF THE
BOUNDARY ACROSS MAINLY THE NRN 1/2 OF THE FA...WITH MORE LIKE
1/2-1 POSSIBLE ACROSS THE SOUTH/EAST.

POPS DIMINISH WEST-EAST FRI-EARLY FRI NIGHT AS THE LOW RACES EAST.
THEN WE FOLLOW WITH A COUPLE OF NICE EASTER WEEKEND DAYS. ON
SUNDAY THE HIGH PRESSURE WHICH GAVE US THE NICE WEEKEND WILL SHIFT
EAST AND THE NEXT DEVELOPING SYSTEM WILL RACE IN FROM THE
SOUTH/WEST. POPS WILL ENTER THE MO OZARKS BY LATE IN THE DAY BUT
AFFECT MOST OF THE FA SUN NIGHT. THIS LOOKS LIKE ANOTHER
POTENTIALLY HEAVY RAIN EVENT WITH ANYWHERE FROM 1-2 OR 2.5
POSSIBLE...MAKING FOR ACCUMULATED TOTALS OF 2-4 WHICH WELL
CONTINUE TO HIGHLIGHT ON THE HWO. THERE WILL BE A COINCIDENT SVR
THREAT SUN NIGHT-MON TOO...BUT IT LOOKS RIGHT NOW THAT THE BETTER
SURFACE BASED INSTABILITY WILL BE JUST TO OUR SOUTH.

MON-TUE THE LOW LIFTS ACROSS THE LOWER OH VALLEY SO THEY STILL
LOOK LIKE CLOUDY/POTENTIALLY SHOWERY DAYS BEFORE NICE SPRING-TIME
WEATHER RETURNS IN THE MIDDLE OF NEXT WEEK.

THERE IS NOT MUCH CHANGE TO THE INHERITED TEMP FORECAST WITH ALL
MOS REASONABLY CLOSE...SO WE JUST ADJUSTED/ACCOUNTED FOR THE NEW
GUIDANCE NOS INTO THE COLLABORATIVE PICTURE. HPC REALLY CRANKS UP
THE MON WARMTH IN THE WARM SECTOR BUT WE THINK THERE TOO BE ENOUGH
MOISTURE AND ENOUGH UNCERTAINTY ON THE LOW TRACK AS TO NOT GO TO
FAR IN ONE DIRECTION SO WE TONED THAT DOWN A LITTLE...WHICH
LIKEWISE APPEARED TO BE OUR NEIGHBORS APPROACH AS WELL.

&&

.AVIATION...
RAPID INCREASE HIGH AND MID LEVEL CLOUDS AND MODERATE TO
OCCASIONALLY HEAVY PRECIP EXPECTED LATE THIS AFTERNOON AND EVENING
AS WELL DEVELOPED STORM SYSTEM APPROACHES. HIGH CLOUDS WILL RAPIDLY
LOWER AND THICKEN IN THE 19Z TO 01Z TIME FRAME FROM WEST TO EAST.
THIS WILL BE RAPIDLY FOLLOWED BY RAIN AND THUNDERSTORMS WITH
WIDESPREAD MVFR CIGS AND VSBYS. A PERIOD OF IFR CIGS IS LIKELY LATE
TONIGHT AND VERY EARLY FRIDAY AS SURFACE LOW PASSES VERY CLOSE TO
THE TAF SITES. SOME THUNDERSTORMS MAY PRODUCE STRONG WINDS/HAIL
DURING THAT TIME FRAME. THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
WILL LINGER INTO FRIDAY MORNING...BUT THE FOCUS SHOULD BEGIN TO
SHIFT EAST OF THE WABASH AND OHIO RIVERS BY MIDDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Apr 9, 8:15 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
915 PM CDT THU APR 9 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-101000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
915 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...MAINLY
ACROSS SOUTHEAST MISSOURI...AND SOUTHERN ILLINOIS AND WEST KENTUCKY.
A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
EASTWARD ACROSS THE AREA LATE TONIGHT AND INTO THE OVERNIGHT
HOURS. DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL WILL BE THE
PRIMARY THREATS. HOWEVER...ISOLATED TORNADOES CANNOT BE RULED OUT.

IN ADDITION...MINOR FLOODING CONTINUES TO BE FORECAST ALONG
PORTIONS OF THE WABASH AND LITTLE WABASH RIVERS. PLEASE REFER TO OUR
LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY OVER THE
REMAINDER OF THE REGION...NAMELY THE REMAINDER OF WESTERN
KENTUCKY...SOUTHWEST ILLINOIS AND SOUTHWEST INDIANA. DAMAGING
WINDS AND LARGE HAIL WILL CONTINUE AS THE PRIMARY SEVERE WEATHER
THREATS.

ANOTHER STRONG STORM SYSTEM WILL TAKE SHAPE SUNDAY NIGHT INTO
MONDAY...BRINGING A GOOD CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY
RAINS WITH IT. ANOTHER ONE TO TWO INCHES INCHES OF RAINFALL MAY
OCCUR WITH THIS SYSTEM...POSSIBLY LEADING TO SOME FLOODING CONCERNS.

THE NEXT CHANCE OF THUNDERSTORMS AFTER MONDAY WILL COME LATE
WEDNESDAY NIGHT OR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED LATER TONIGHT.

In the hours before

Local storm report, Apr 9, 10:14 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1114 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     TSTM WND GST     DONIPHAN                36.62N 90.82W
04/09/2009  M60 MPH          RIPLEY             MO   EMERGENCY MNGR

            SEVERAL GUSTS MEASURED IN THE UPPER 50S

&&

JAYSONW
Local storm report, Apr 9, 10:25 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1125 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             NEELYVILLE              36.56N 90.51W
04/09/2009  E0.75 INCH       BUTLER             MO   TRAINED SPOTTER

            HAIL SPOTTED ON THE BUTLER/ RIPLEY COUNTY LINE NEAR THE
            ARKANSAS BORDER.

&&

JAYSONW
Local storm report, Apr 9, 10:27 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1127 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             5 S DONIPHAN            36.55N 90.82W
04/09/2009  E0.75 INCH       RIPLEY             MO   EMERGENCY MNGR

            DIME SIZE HAIL COVERING THE GROUND.

&&

AD
Local storm report, Apr 9, 10:45 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1145 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     3 SW NEELYVILLE         36.53N 90.55W
04/09/2009                   BUTLER             MO   TRAINED SPOTTER

            AWNING TORN OFF THE FRONT OF A HOUSE WITH SHINGLE DAMAGE
            TO A SHED.

&&

AD
Local storm report, Apr 9, 10:51 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1151 PM CDT THU APR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     TSTM WND GST     POPLAR BLUFF            36.76N 90.41W
04/09/2009  M58.00 MPH       BUTLER             MO   ASOS

            SUSTAINED AT 40 MPH.

&&

AD
Local storm report, Apr 9, 11:30 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
1230 AM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     HAIL             CAPE GIRARDEAU          37.31N 89.55W
04/10/2009  E0.75 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

            HAIL IS REPORTED AS HEAVY BUT DIME SIZED.

&&

JAYSONW

The radar

The Paducah radar (KPAH), 30 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Carlisle

When
April 9, 11:50 PM CST
Where
Carlisle County, 1.37 mi ESE of Winnford
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
36.910, -89.048

The side of a storage building was torn off. A utility line was down.

Thunderstorm Wind, Ballard

When
April 9, 11:55 PM CST
Where
Ballard County, Barlow
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.050, -89.050

A metal roof was blown off a home onto an automobile.

Thunderstorm Wind, McCracken

When
April 10, 12:00 AM CST to 12:15 AM CST
Where
McCracken County, 2.06 mi SSE of Woodville to 1.21 mi WNW of Avondale Hgts
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.074, -88.863

A swath of damaging winds occurred in western McCracken County, from the Ballard County line east to the Paducah city limits. Two storage sheds were destroyed at a farm center on U.S. Route 60 at the Ballard County line. Dog kennels were blown across a field. A power pole was snapped. A few miles west of the Heath community, a 15-by-18 foot section of roof was blown off a church and into a road. A neighboring tobacco barn was destroyed, and shingles were blown off a house roof. Off Highway 358 a couple miles west of Grahamville, a major TVA electrical transmission line went down, along with four large wood electrical towers. An awning in front of a business was destroyed. Numerous tree limbs were blown across roads from the Ballard County line east to near Heath. A wind gust to 60 mph was measured at the National Weather Service office at Barkley Regional Airport. On the west side of the city of Paducah, sheds were blown across a road from a home improvement store. Winds remained strong across the rest of McCracken County, but just below severe levels. A gust to 56 mph was measured in Reidland.

Hail, Christian

When
April 10, 1:50 AM CST
Where
Christian County, Hopkinsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.850, -87.480

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160301, 159883, 159884, 159885.